Mississippi, 2008Tornadoes and Damaging Winds in Mississippi, February 12, 2008
February 12, 2008 · NWS LIX · 8 events in 5 counties and zones
Severe thunderstorms developed across south Mississippi in advance of a strong upper level disturbance and an assoicated cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across south Mississippi in advance of a strong upper level disturbance and an assoicated cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 12, 4:12 AM CST, 7 hours 25 minutes earlier.
Area forecast discussion, Feb 12, 4:12 AM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
412 AM CST TUE FEB 12 2008
.SHORT TERM...
LATEST SURFACE ANALYSIS SHOWED A 1007MB LOW OVER THE TEXAS BIG
BEND AREA WITH AN ASSOCIATED BOUNDARY EXTENDING EAST NORTHEAST TO
WEST TENNESSEE. IN ADDITION...SOUTHERLY FLOW WAS PRESENT OVER
LOUISIANA AND MUCH OF MISSISSIPPI. 500MB PROFILERS SHOWED THE
TROUGH AXIS FROM SOUTHERN MINNESOTA TO TEXAS PANHANDLE. IR
SATELLITE AND LDS DISPLAYED CONVECTION FROM NORTH CENTRAL TEXAS TO
WEST KENTUCKY...GENERALLY ALONG AND NORTH OF THE SURFACE BOUNDARY.
IN ADDITION...A BROAD TROUGH OR RIPPLE WAS OVER THE CENTRAL GULF
AND ISOLATED THUNDERSTORMS WERE NOTED 80 NM SOUTH OF ATCHAFALAYA
BAY.
SHORT RANGE MODELS ARE IN AGREEMENT WITH THE POSITIVELY TILTED
TROUGH BECOMING NEUTRALLY TILTED FROM MICHIGAN TO FLORIDA
PANHANDLE BY WEDNESDAY. MEANWHILE...STRONG SOUTHWEST OVER FLOW
AHEAD OF THE TROUGH WILL SLOW THE PROGRESSION OF WIDESPREAD
RAINFALL OVER THE UNTIL THIS AFTERNOON AND THIS EVENING.
WELL BEFORE THE FRONT...CAPE VALUES ARE EXPECTED TO INCREASE TO
2000 J/KG WITH LOW LEVEL MOISTURE LOADING STARTING THIS MORNING. IN
ADDITION...A LITTLE WINDOW OF TIME MAY BE PRESENT WHERE LOW LEVEL
SOUTHERLY FLOW INCREASES THIS MORNING AND SRH VALUES INCREASES TO
230 M/S THIS MORNING THROUGH EARLY THIS AFTERNOON. DEEP MOISTURE
ARRIVES THIS AFTERNOON AND THE THREAT OF ROTATING STORMS
DIMINISHED AS DIRECTIONAL SHEAR DECREASES THIS AFTERNOON. WITH
HIGH CAPES AND MAINLY SPEED SHEAR OVER THE AREA...STORMS AHEAD
AND ALONG THE FRONT WILL LIKELY YIELD STRONG GUSTY WINDS...POSSIBLY
DAMAGING WINDS THIS AFTERNOON AND THIS EVENING. STRONG COLD AIR
ADVECTION WILL YIELD SMALL CRAFT ADVISORY WEDNESDAY. SHARP TROUGH
WILL LIFT EAST AND DIMINISH THE COLD AIR ADVECTION AND WINDS OVER
THE COASTAL WATERS WEDNESDAY NIGHT.
.LONG TERM...
THE NEXT SHORT WAVE WILL LIKELY DIG AND BECOME A CLOSED LOW OVER
THE GREAT BASIN THURSDAY...APPROACHING AND PASSING OVER THE LOWER
MISSISSIPPI VALLEY SUNDAY...ACCORDING TO GFS. THIS SOLUTION IS
FASTER THAN ECMWF...WHICH BRINGS THE SYSTEM ACROSS THE FORECAST
AREA SUNDAY NIGHT. WITH THESE SLOW SOLUTIONS WILL CONFINE RAIN
CHANCES FRIDAY THROUGH SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 73 36 53 29 / 80 60 0 0
BTR 73 39 53 34 / 80 60 0 0
MSY 75 43 54 41 / 60 80 0 0
GPT 70 39 53 33 / 50 80 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO NOON WEDNESDAY
FOR THE FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS
TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.
SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO NOON WEDNESDAY FOR THE
FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT
20 NM.
SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 PM WEDNESDAY FOR THE
FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM
20 TO 60 NM.
SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO 6 PM WEDNESDAY
FOR THE FOLLOWING ZONES: AND COASTAL WATERS FROM PASCAGOULA
MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20
TO 60 NM.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO NOON WEDNESDAY
FOR THE FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS
TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.
SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO NOON WEDNESDAY FOR THE
FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT
20 NM.
SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 PM WEDNESDAY FOR THE
FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM
20 TO 60 NM.
SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO 6 PM WEDNESDAY
FOR THE FOLLOWING ZONES: AND COASTAL WATERS FROM PASCAGOULA
MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20
TO 60 NM.
&&Hazardous weather outlook, Feb 12, 11:00 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST TUE FEB 12 2008
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-131300-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CST TUE FEB 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND THIS EVENING AS A COLD FRONT APPROACHES AND MOVES ACROSS THE
AREA. A FEW OF THE THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND
THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.
MARINE...
STRONG NORTHWEST TO NORTHERLY WINDS IN THE WAKE OF A FRONTAL
PASSAGE WILL LEAD TO SMALL CRAFT ADVISORY CONDITIONS LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE IN THE WEEK INTO THE
WEEKEND AS A WARM FRONT LIFTS NORTH INTO THE AREA AND STALLS...
BEFORE A LOW PRESSURE SYSTEM MOVES NORTHEAST THROUGH THE AREA ON
SUNDAY. THE MAIN THREAT WILL BE HEAVY RAINFALL. IN ADDITION...SOME
OF THESE STORMS COULD ALSO BE STRONG TO POSSIBLY SEVERE.
MARINE...
STRONG NORTHWEST TO NORTHERLY WINDS IN THE WAKE OF A FRONTAL
PASSAGE IS EXPECTED TO CONTINUE SMALL CRAFT ADVISORY CONDITIONS
WEDNESDAY. SMALL CRAFT ADVISORY CONDITIONS WILL AGAIN BE POSSIBLE
EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS
EVENING.
Tornado, Harrison
- When
- February 12, 11:37 AM CST to 11:39 AM CST
- Where
- Harrison County, 6 mi NW of Gulfport
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 30.441, -89.151
A weak tornado was observed briefly touching down in the vicinity of Interstate 10 and Canal Boulevard causing no damage.
Thunderstorm Wind, Amite
- When
- February 12, 12:56 PM CST
- Where
- Amite County, 2 mi S of Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 31.141, -90.830
Thunderstorm winds damaged the roof of a house.
Thunderstorm Wind, Pike
- When
- February 12, 1:15 PM CST
- Where
- Pike County, Summit
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.280, -90.470
Trees were blown down on a house.
Tornado, Pike
- When
- February 12, 1:21 PM CST to 1:23 PM CST
- Where
- Pike County, 8 mi E of Mc Comb
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 31.250, -90.335
A weak tornado was observed briefly touching down causing no damage between Highways 44 and 570.
Thunderstorm Wind, Pike
- When
- February 12, 1:23 PM CST
- Where
- Pike County, 3 mi ENE of Mc Comb
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 31.267, -90.423
A portion of the roof was ripped off of a school on Highway 44.
Thunderstorm Wind, Pearl River
- When
- February 12, 2:06 PM CST
- Where
- Pearl River County, Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.780, -89.770
Thunderstorm Wind, Pearl River
- When
- February 12, 2:35 PM CST to 2:40 PM CST
- Where
- Pearl River County, Hillsdale to 1 mi N of Picayune
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.930, -89.500
Numerous trees were blown down along Interstate 59 from the Hillsdale exit to Poplarville and along U.S. Highway 11 north of Picayune.
Thunderstorm Wind, Jackson
- When
- February 12, 3:45 PM CST to 4:30 PM CST
- Where
- Jackson County, Vancleave
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 30.530, -88.680
Several trees were blown down at various locations across the county.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 12 to 13, 20084 deaths · 10 injured · $200,000 · 10 events
- Winter Weather in Vermont, February 12 to 13, 20083 deaths · $90,000 · 10 events
- Tornadoes and Hail in Mississippi, February 12, 2008$8.8 million · EF1 · 88 events
- Tornadoes and Hail in Louisiana, February 12, 20081 death · $85,000 · EF1 · 17 events
- Winter Weather in Delaware, February 12, 200814 injured · 2 events
- Winter Storm and Winter Weather in New Jersey, February 12 to 13, 20083 injured · $200,000 · 18 events
- Hail and Damaging Winds in Louisiana, February 12, 2008$595,000 · 75 kt wind · 5 events
- Tornado in Florida, February 12, 2008$445,000 · EF0 · 1 event
- Tornado in Florida, February 12, 2008$350,000 · EF0 · 1 event
- Tornado in Florida, February 12, 2008$200,000 · EF0 · 1 event
- Winter Storm in Pennsylvania, February 12 to 13, 2008$175,000 · 3 events
- Flooding and Heavy Snow in Massachusetts, February 12 to 14, 2008$100,000 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84019, 84020, 84021, 84022, 84023, 84024, 84025, 84026.